MAUDE Adverse Event Report: NUVASIVE, INC. SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE, INC. SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number 3-5L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Muscle Weakness/Atrophy (1967); Pain (1994); Stenosis (2263)
Date of Event 11/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not yet been explanted but is anticipated to be available for evaluation subsequent to removal.Label review: ".There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." ".Risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: nerve injury, paralysis or weakness that is temporary or permanent, spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes, development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc." a follow-up medwatch will be submitted upon completion of investigation or if any additional, relevant information becomes available.
 
Event or Problem Description
It was reported that there is a planned procedure to explant a simplify disc at c5/6 (index at c4/5 and c5/6) to address stenosis at c6/7 and c6/7 radiculopathy with progressive neurological deficit in the left upper extremity.The surgeon attributes patient symptoms to osteophytes at c5/6 with severe foraminal stenosis on the left side compressing the c6 nerve root and spondylosis at c6/7 with moderate-to-severe foraminal stenosis compressing the c7 nerve root.The procedure is scheduled for 14 dec 2021 with a plan to remove the simplify disc at c5/6 and perform a plate/fusion at levels c5-7.No issues were noted for the implant at c4/5.No additional information is available at this time.
 
Event or Problem Description
New or updated information found on h10.
 
Additional Manufacturer Narrative
The involved disc and mri were provided and the complaint was confirmed.Patient reported as an avid exerciser.The returned ex-plant was sent to a third party lab evaluation where no product defect or malfunction was identified.Third party explant evaluation results and provided mri were sent to a third part surgeon reviewer who indicated the root cause of the reported radiculopathy with progressive neurological deficit in the left upper extremity is the result of a continuation of pathology as recurrent neuroforaminal stenosis at c5/6, the anatomic origin of the recurrence seems spondylosis of the uncovertebral and facet joints.In addition, progressive spondylosis and stenosis at the adjacent c6/7 level contributed.No product malfunction was alleged or identified and no additional investigation is required.Labeling review: "patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema." "potential adverse effects of device on health: below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "cervical artificial disc risks: failure to relieve symptoms including unresolved pain.Development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis." "risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: nerve injury, paralysis or weakness that is temporary or permanent, spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes, development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc.".

Brand Name
SIMPLIFY® CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key12939443
Report Number2031966-2021-00182
Device Sequence Number12002438
Product Code MJO
UDI-Device Identifier00843285102133
UDI-Public843285102133
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number3-5L
Device Lot Number3433
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2021
Supplement Date Received by Manufacturer09/14/2022
Initial Report FDA Received Date12/06/2021
Supplement Report FDA Received Date09/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexMale